Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 3, NWS Morristown, TN

February 3, 20188 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Feb 3, 2018, 3:15 PM EST for 8 counties in Tennessee. It took effect at Feb 4, 2018, 12:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 3:15 PM EST (20:15 UTC)
In effect from
Feb 4, 2018, 12:00 AM EST
Expired
Feb 4, 2018, 12:00 PM EST
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS74 KMRX 032015
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
315 PM EST Sat Feb 3 2018

...WINDY CONDITIONS EXPECTED TONIGHT INTO EARLY SUNDAY ACROSS SOME
OF THE HIGHER ELEVATIONS AND FOOTHILLS...

.Southerly winds will increase overnight as a cold front
approaches. Strong and gusty winds can be expected across some of
the higher elevations and foothills of the East Tennessee 
mountains by midnight, and then winds will decrease by mid morning
Sunday.

TNZ018-041-043-045-047-072-074-087-040415-
/O.NEW.KMRX.WI.Y.0003.180204T0500Z-180204T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
315 PM EST Sat Feb 3 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
SUNDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from midnight tonight to 10 AM EST
Sunday. 

* EVENT...South to southeast winds of 20 to 35 mph can be expected
  with gusts to around 50 mph across some of the higher elevations
  and foothills. 

* TIMING...Midnight tonight through 10 AM Sunday.

* IMPACTS...These winds may down trees or tree limbs...as well as
  power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
428 
WWUS74 KMRX 040205
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
905 PM EST Sat Feb 3 2018

...WINDY CONDITIONS EXPECTED TONIGHT INTO EARLY SUNDAY ACROSS
SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS...

.Southerly winds will increase overnight as a cold front
approaches. Strong and gusty winds can be expected across some of
the higher elevations and foothills of the East Tennessee
mountains by midnight, and then winds will decrease by mid
morning Sunday.

TNZ018-041-043-045-047-072-074-087-041115-
/O.CON.KMRX.WI.Y.0003.180204T0500Z-180204T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
905 PM EST Sat Feb 3 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SUNDAY...

* EVENT...South to southeast winds of 20 to 35 mph can be 
  expected with gusts to around 50 mph across some of the higher 
  elevations and foothills. 

* TIMING...Midnight tonight through 10 AM Sunday.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
480 
WWUS74 KMRX 041429
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
929 AM EST Sun Feb 4 2018

...WINDY CONDITIONS WILL CONTINUE THROUGH NOON ACROSS SOME OF THE
HIGHER ELEVATIONS AND FOOTHILLS...

.Strong and gusty winds will continue across some of the higher 
elevations and foothills of the East Tennessee mountains this
morning.

TNZ018-041-043-045-047-072-074-087-041700-
/O.EXT.KMRX.WI.Y.0003.000000T0000Z-180204T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
929 AM EST Sun Feb 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* EVENT...South to southeast winds of 20 to 35 mph can be expected
  with gusts to near 55 mph across some of the higher elevations 
  and foothills. 

* TIMING...Through noon today.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 3, 3:09 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 3, 3:09 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 PM EST Sat Feb 3 2018

.SHORT TERM...(Tonight and Sunday)...A messy forecast for the
short term period. Surface low pressure will track across the
Great Lakes Region dragging a cold front through our area Sunday.
Isentropic lift will set up tonight, and the lift will be enhanced
as we get into the right entrance region of the strengthening
upper level jet. A strong low level jet from the south will bring
plenty of moisture. It looks borderline as winds may have a bit
too much of a westerly component, but mountain wave enhancement of
the winds cannot be ruled out tonight into early Sunday. While
warning criteria winds look possible in the usual mountain wave
areas of the foothills, right now still too much uncertainty to
issue a high wind warning so will just issue a wind advisory for
the E TN mountain zones. Precipitation type is also problematic.
Models indicate strong warming, although there may be enough
evaporative and dynamic cooling for some sleet/snow at the onset
especially north and east. Also, boundary layer will cool quickly
this evening and some areas may still be cold enough for some
pockets of freezing rain once the liquid precip begins. Still
looks like a fairly rapid transition to rain, but will keep the
winter weather advisory in place with some light accumulations of
snow/sleet and freezing rain possible.

.LONG TERM...(Sunday Night through Saturday)... As the main
system moves out of the forecast area, a quick secondary shot of
light moisture and lingering rain/snowfall Sunday night may occur.
Second shot of moisture looks very meager, but temperatures
overnight will drop down low enough that places in far Northeast
Tennessee/Southwest Virginia could get a quick additional bit of
light accumulation. Most of the populated locations will only have
a chance to see a trace up to a quarter inch of snow, but the
Southern Appalachian Mountains could have some of the peaks pick
up another inch of snow overnight.

After this weak system moves out we dry out for a short while to
start the work week with temperatures quickly warming up to above
normal by the middle of the week. Another slow moving front will
pass through Wednesday, but temperatures look to remain warm enough
where pretty much everyone will just see rain. When Wednesday is all
said and done there's a chance that we could see widespread rainfall
totals of around 1 inch over parts of the forecast area. As this
front exits on Wednesday night into Thursday we could see a brief
switch over to snow in the higher terrain, but accumulations would be
minimal.

Yet another front will move through over the weekend and this one
looks to tell a similar story with temperatures expected to be warm
enough for most to just see rain, but a chance for some snowfall in
the higher elevations during the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             38  49  29  46 /  90 100  10  10
Knoxville McGhee Tyson Airport, TN  35  46  27  41 /  90 100  20  10
Oak Ridge, TN                       36  45  27  42 /  90 100  20  10
Tri Cities Airport, TN              30  45  25  39 /  80 100  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 1 AM to 10 AM EST Sunday for
     Cherokee-Clay.

TN...Winter Weather Advisory from 1 AM to 10 AM EST Sunday for Blount
     Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory from midnight tonight to 10 AM EST Sunday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Winter Weather Advisory from 1 AM to 10 AM EST Sunday for Lee-
     Russell-Scott-Washington-Wise.

&&

LW/ABM
Hazardous weather outlook, Feb 3, 4:01 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
401 AM EST Sat Feb 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
401 AM EST Sat Feb 3 2018 /301 AM CST Sat Feb 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A wintery mix of snow, sleet, and freezing rain is forecast
tonight after midnight across Southwest North Carolina, Southwest
Virginia, and the East Tennessee Mountains. Snowfall
accumulations up to 2 inches and ice accumulations up to a tenth
of an inch will be possible for these locations.

Snowfall accumulations of up to an inch and a few hundredths of
an inch of ice accumulations will be possible for the Northern
Valley and Plateau with mainly rain elsewhere.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wintery mix will be possible through late Sunday morning for
Southwest North Carolina, Southwest Virginia, and the East
Tennessee Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but snowfall reports are
encouraged this weekend.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:38 AM ESTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more30 hr

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.